Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

May 16, 2007Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at May 16, 2007, 6:37 PM MST for Gila County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2007, 6:37 PM MST (01:37 UTC)
Expired
May 16, 2007, 7:15 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:00 PM MSTHAIL 0.75San Carlos, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 170139
SVRPSR
AZC007-170215-
/O.NEW.KPSR.SV.W.0005.070517T0137Z-070517T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  INCLUDING THE TOWN OF SAN CARLOS AND NEARBY AREAS...

* UNTIL 715 PM MST

* AT 631 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAN CARLOS LAKE...OR ABOUT 19 MILES SOUTHEAST OF GLOBE...AND 
  MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CUTTER

LAT...LON 3320 11070 3317 11037 3344 11029 3345 11063

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 170219
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
717 PM MST WED MAY 16 2007

AZC007-170225-
/O.EXP.KPSR.SV.W.0005.000000T0000Z-070517T0215Z/
GILA AZ-
715 PM MST WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY
EXPIRED AT 715 PM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR SAN CARLOS IN 
SOUTHERN GILA COUNTY WAS ALLOWED TO EXPIRE AT 715 PM.  SEVERE 
THUNDERSTORMS HAVE DIMINISHED. SAN CARLOS POLICE DEPARTMENT 
INDICATED THAT DIME SIZED HAILSTONES AND WIND GUSTS TO 50 MPH 
DEVELOPED NEAR THE TOWN OF SAN CARLOS.


LAT...LON 3320 11070 3317 11037 3344 11029 3345 11063

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, May 16, 3:55 PM MST, 2 hours 42 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST WED MAY 16 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN INCREASE IN MOISTURE FROM THE SOUTHEAST WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN EAST OF
PHOENIX THIS EVENING. STRONG GUSTY WINDS AND DENSE BLOWING DUST WILL
BE POSSIBLE OVER PORTIONS OF THE SOUTH-CENTRAL DESERT AREAS...
INCLUDING THE GREATER PHOENIX AREA...THIS EVENING...ALONG WITH A
SLIGHT CHANCE FOR A THUNDERSTORM. THERE WILL BE A SLIGHT CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA THURSDAY AND FRIDAY. OTHERWISE...DRY WEATHER WITH
MOSTLY CLEAR NIGHTS AND SUNNY DAYS THIS WEEKEND INTO THE MIDDLE OF
NEXT WEEK. DAYTIME HIGHS WILL LOWER A FEW DEGREES BY EARLY NEXT WEEK
AS A WEATHER SYSTEM PASSES MAINLY TO OUR NORTH.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
VISIBLE SATELLITE SHOWS WIDESPREAD THUNDERSTORM ACTIVITY NORTH OF
THE RIM AND OVER NE PORTIONS OF THE STATE. LOTS OF MID-LEVEL
MOISTURE CONTINUES TO CONVERGE INTO THIS AREA...EXPECT STORMS ALONG
THE RIM TO BACKBUILD TO THE SOUTH-SOUTHWEST AS THE EVENING
PROGRESSES. OUTFLOWS FROM THESE HIGHBASED STORMS COULD MAKE IT INTO
THE PHOENIX METRO AREA...WHERE SFC DEWPOINTS HAVE STAYED IN THE
UPPER 40S AND DAYTIME HEATING HAS BEEN AMPLE (UPPER 90S)...
SUFFICIENT TO SUPPORT ADDITIONAL STORM DEVELOPMENT ACROSS THE
CENTRAL DESERTS IN MARICOPA AND PINAL COUNTIES. SOME STORM ACTIVITY
BECOMING MORE ORGANIZED AND MOVING NORTH FROM TUCSON...POSING SOME
CONCERN FOR STRONG GUSTY OUTFLOWS TO PUSH INTO THE PHOENIX AREA FROM
THE SOUTH. AS MENTIONED EARLIER...THE GFS MODEL SOUNDING HAS MODEST
AMOUNT OF PWATER THAT QUICKLY ESTABLISHES OVER KPHX THIS EVENING
(AROUND .80 IN)...AND SIMILAR AMOUNTS INTO HIGHER TERRAIN OF ERN
ZONES. HOWEVER...SOUNDING PROFILES ARE INVERTED-V...SO THE MAIN
THREAT FROM THESE STORMS WILL BE HIGH BASED THUNDERSTORMS...STRONG
GUSTY OUTFLOW WINDS UP TO 40 KTS...AND AREAS OF BLOWING DUST ACROSS
THE DESERTS THAT COULD RAPIDLY REDUCE VISIBILITY.

THE UPPER LEVEL DISTURBANCE SLOWLY MOVES EAST OVERNIGHT...AND
ACTIVITY/POPS WILL DIMINISH...LINGERING OVER THE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY INTO THE EARLY MORNING HOURS. THURSDAY AND
FRIDAY BOTH HOLD FOR A SIMILAR SCENARIO...WITH SUFFICIENT MOISTURE
IN PLACE AND GOOD INSOLATION...COULD SEE AFTERNOON AND EVENING
THUNDERSTORMS FORM AGAIN NORTH AND EAST OF PHOENIX. OTHERWISE...DRY
WEATHER WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS WITH DAY TO DAY
TEMPERATURE CHANGE IS EXPECTED THE REST OF THIS WEEK...ESPECIALLY IN
SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WHERE A DRY W-SWLY FLOW
WILL PREVAIL.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
ENSEMBLE GUIDANCE AND LATEST OPERATIONAL ECMWF/GFS SUPPORT IDEA THAT
PRINCIPAL UPPER LEVEL RIDGE POSITIONS WILL BE OVER THE EASTERN THIRD
OF THE U.S. AND JUST OFF THE WEST COAST...WITH PRINCIPAL TROUGH OVER
THE WEST-CENTRAL UNITED STATES. AS FAR AS DAY-TO-DAY DETAILS ARE
CONCERNED...DURING SUN-TUE PERIOD...VIGOROUS WEATHER DISTURBANCE IS
PROGGED TO MOVE EAST ACROSS NORTHWEST/NORTH-CENTRAL STATES...MAINLY
NORTH OF OUR FORECAST AREA. AS THIS OCCURS...700 MB FLOW EXPECTED TO
MAINTAIN A SOUTHERLY COMPONENT WHICH SHOULD HELP MAINTAIN SOME
LOW-MID LEVEL MOISTURE OVER THE REGION. SO...KEPT DEW POINTS NEAR OR
SLIGHTLY ABOVE CLIMO...ESPECIALLY MON-TUE. 500 MB HEIGHTS FORECAST
TO LOWER ABOUT 60 GPM FROM CURRENT LEVELS...TO AROUND 5760 GPM...BY
MONDAY AFTN THRU TUESDAY...AND LOW-LEVEL TEMPS FORECAST TO LOWER A
BIT EACH DAY SUN THRU TUES...SO HAVE MIRRORED THIS TREND IN MAX TEMP
FORECAST...WITH MAX TEMPS NEAR OR SLIGHTLY ABOVE CLIMO BY NEXT
TUESDAY (MID TO UPPER 90S OVER MOST OF THE LOWER DESERT). BY THE
MIDDLE OF NEXT WEEK...TROUGH AXIS EDGES OFF TO OUR EAST WHILE RIDGE
BEGINS TO BUILD IN FROM THE WEST...WHICH SHOULD RESULT IN WARMER MAX
TEMPS AND LOWER SFC DEW POINT TEMPS.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH SOUTH-CENTRAL ARIZONA WILL
INCREASE CHANCES OF ISOLD SHWRS/TSTMS MAINLY OVER THE HIGHER TERRAIN
EAST OF PHOENIX THIS EVENING. HOWEVER...GIVEN RATHER ORGANIZED LOOK
TO CONVECTION CURRENTLY AFFECTING TUCSON METRO AND POINTS NORTH...
EXPECT GUSTY SOUTHEAST WINDS AND AREAS OF DENSE BLOWING DUST TO PUSH
NORTH AND WEST ACROSS SOUTHEAST PINAL COUNTY DURING THE NEXT COUPLE
OF HOURS...AND AFFECT THE PHOENIX METRO AREA...INCLUDING KIWA AND
KPHX...AS EARLY AS 7 PM (0200Z) THIS EVENING. VSBY COULD BE LOWER
THAN CURRENT TAFS INDICATE...WILL WATCH CLOSELY AND UPDATE TAFS AS
NEEDED. ALSO...ISOLATED STORMS WILL LIKELY BE TRIGGERED OVER AND
NEAR KIWA/KPHX BY THE OUTFLOW WINDS. NOT EXPECTING QUITE AS MUCH
ACTIVITY OVER SOUTH-CENTRAL DESERT THURSDAY EVENING...WITH FOCUS OF
STORM ACTIVITY A BIT FURTHER EAST. MEANWHILE...NO SIG WEATHER
EXPECTED TO AFFECT WRN TAF SITES (KIPL...KBLH... KYUM) OVER THE NEXT
SEVERAL DAYS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
STRONG HIGH PRESSURE WILL DOMINATE THE WEATHER FOR THE REST OF THE
WEEK...WITH THE ATMOSPHERE DRY AND STABLE OVER ALL BUT EASTERN
ARIZONA. INCREASED MOISTURE OVER THIS PORTION OF THE STATE WILL
KEEP A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
DRY...OVER THE HIGHER TERRAIN EAST OF PHOENIX (SOUTHERN GILA COUNTY)
THROUGH SATURDAY. A DRY SOUTHWEST FLOW WILL SET UP SUNDAY INTO EARLY
NEXT WEEK...BRINGING SLIGHTLY COOLER TEMPERATURES AND OCCASIONAL
AFTERNOON AND EVENING BREEZES TO THE AREA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

MEYERS/DG
Hazardous weather outlook, May 16, 6:11 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
611 AM MST WED MAY 16 2007

AZZ022-023-027-028-171315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
611 AM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST OF THE PHOENIX
METRO AREA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY
GENERATE OUTFLOW BOUNDARIES...WITH WINDS GUSTING TO 40 MPH OR
HIGHER...WHICH WILL MOVE INTO MARICOPA AND NORTHWEST PINAL COUNTIES
FROM THE EAST. THE STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST TO
DEVELOP...REDUCING VISIBILITY TO TWO MILES OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF PHOENIX AGAIN THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-171315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
611 AM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER THUNDERSTORMS COULD
PRODUCE STRONG WINDS IN EXCESS OF 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

INIGUEZ

In the hours before

Local storm report, May 16, 5:47 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             MIAMI                   33.39N 110.87W
05/16/2007  M0.88 INCH       GILA               AZ   TRAINED SPOTTER

&&

CJB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:03 PM MSTDust Storm WarningPSR117 min
May 16, 5:39 PM MSTSevere Thunderstorm WarningPSRGila36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.